Bernstein Medical - Center for Hair Restoration - Change in Semen from Medication
About Header Image

Q: I have been finasteride for several years. My wife and I are currently trying to conceive our first child and it is unclear to me if it is safe to continue taking finasteride during this period. Unfortunately, I have not been able to get a clear position via the Internet. Most people commenting on it are on blogs and the response goes both ways — some say it’s ok, others say stop. While I know that it’s imperative that a pregnant woman not touch the medicine, can you please let me know if I can continue taking the medicine while trying to conceive? — M.K., Edgeworth, PA

A: It is OK for you to continue finasteride while your wife is trying to conceive. However, there is some data to suggest that it may slightly decrease fertility since, by shrinking the prostate (the prostate produces 25-30% of semen volume) it slightly changes the overall composition of semen. These effects appear to be temporary and finasteride has no direct effect on sperm. If you and your wife were to have difficulty conceiving, at that point is might be reasonable to temporarily discontinue the medication.

Posted by

On April 11, 2012, the U.S. Food and Drug Administration (FDA) announced changes to the professional labels for Propecia (finasteride 1 mg) and Proscar (finasteride 5 mg) to expand the list of sexual adverse events reported to FDA as some of these events have been reported to continue after the drug is no longer being used (note that erectile dysfunction after stopping use of these drugs was added as a known event in 2011). The new label changes include:

  • A revision to the Propecia label to include libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.
  • A revision to the Proscar label to include decreased libido that continued after discontinuation of the drug.
  • A revision to both the Propecia and Proscar labels to include a description of reports of male infertility and/or poor semen quality that normalized or improved after drug discontinuation.

Despite the fact that clear causal links between finasteride (Propecia and Proscar) and sexual adverse events have NOT been established, the cases suggest a broader range of adverse effects than previously reported in patients taking these drugs.

Propecia

Only a small percentage of men using these drugs have experienced a sexual adverse event. During treatment with Propecia, 3.8% of men had reported one or more adverse sexual experiences as compared to 2.1% men who did not receive Propecia (received placebo). This represents a 1.7% difference.

For Propecia, the FDA’s Agency’s Adverse Events Reporting System (AERS) database between 1998 and 2011 found 59 cases of reported sexual dysfunction that lasted for at least three months following discontinuation of Propecia, and included erectile dysfunction, decreased libido, problems with ejaculation and orgasm disorders.

The FDA has not established a cause and effect relationship between finasteride and the sexual adverse events that continued after stopping drug use. The FDA believes that finasteride remains a safe and effective drug for its approved indications. Healthcare professionals and patients should consider this new label information when deciding the best treatment option.

For more information, read this PDF document: Questions and Answers: Finasteride Label Changes.

Posted by

Q: Although I was prescribed Propecia, I have not yet started to take it. I would like to take it now, but my wife wants me to wait until after we have our second baby so as to avoid having the drug in my system when we conceive. She’s concerned that if it’s so harmful to pregnant women, that having it in my sperm is an issue. — L.V., Bellmore, New York

A: There is no evidence that if you take the medication it will affect the fetus. However, your wife should not ingest the drug or handle broken pills during pregnancy.

Read more about Propecia and Side Effects.

Posted by

Q: I’ve now been taking finasteride for just over 5 months. I have noticed that my semen quality has changed just in the last 3 months, and it seems now much less in quantity and is quite watery and clear in color. I think the current problems are due to the finasteride, what do you think? — S.F., Rolling Hills, California

A: Finasteride, the active drug in Propecia, can change the quality of the semen, since it is decreasing the component of seminal fluid that is secreted by the prostate. You may want to consider having your sperm counts checked, as finasteride can lower this. If the symptoms are not bothering you, and your sperm counts are normal, it should be OK to continue the medication. If you were having difficulty conceiving, then I would stop the medication.

Posted by



Browse Hair Restoration Answers by topic:








212-826-2400
Scroll to Top

Learn more about hair restoration

Hair loss has a variety of causes. Diagnosis and treatment is best determined by a board-certified dermatologist. We offer both in-person and online photo consults.

Provide your email to learn more.